Chemotherapy may negatively affect the gastrointestinal tract, leading to bloating, gas, and other symptoms. For some, this can last for years following treatment.
Chemotherapy is a systemic treatment for many different types of cancer. Though often effective in treating cancers, it can lead to various side effects, including a phenomenon known as chemo belly.
While chemo belly is a term people use to describe this phenomenon, it is not a medical diagnosis. What people describe as “chemo belly” is a grouping of various symptoms some experience during and after chemotherapy.
Chemo belly refers to the feelings of gas, bloating, or discomfort that can occur following chemotherapy or other cancer treatments. Some experts suggest it can occur for years following the treatment and lead to physical as well as emotional distress.
This article reviews what chemo belly is, what it can look like, other side effects of chemo, and ways to manage chemo belly.
Chemo belly describes how chemotherapy can affect the gastrointestinal (GI) tract.
Chemotherapy can cause changes in digestion speed, either increasing or decreasing how quickly the body processes foods. This can lead to excessive gas.
Chemotherapy can also cause changes to the bacteria in the gut. When bacteria become out of alignment, a person may experience abdominal pain, bloating, and gas.
Chemo belly often involves bloating and gas. This can cause the abdomen to appear distended or like a balloon has inflated the body.
A person may also feel fullness or discomfort in their abdomen due to the bloating.
Chemotherapy can cause a variety of side effects. Some common side effects
- mood changes
- easy bruising and bleeding
- hair loss
- anemia (low red blood cell counts)
- nausea and vomiting
- appetite changes
- mouth, tongue, and throat problems such as sores and pain with swallowing
- fertility problems
- urine and bladder changes
- peripheral neuropathy or other nerve problems, such as pain, numbness, and tingling
- skin and nail changes, such as dry skin and color change
- kidney problems
- chemo brain, which can affect concentration and focus
- changes to weight
- changes in libido and sexual function
Chemo may also interfere with certain medications. A person will need to review their current medications and supplements with a doctor before starting chemo to make sure they do not interfere or cause adverse reactions.
A person should let their doctor know if they experience any of the following symptoms during chemo treatments:
- pain at the injection site
- allergic reaction
- long-lasting diarrhea
- bloody stool or urine
- intense headache or other pain
A person can take steps to help reduce the likelihood of bloating and gas from chemo. Some tips to help manage chemo belly include:
- drinking noncarbonated liquids
- avoiding or limiting dairy products, as chemo can change how the body processes dairy, leading to excessive gas and poor digestion of milk
- avoiding high-fat foods
- balancing meals between foods that may cause gas with those that are less likely to
- preparing fruits and vegetables in more digestible forms, such as purees and juices
- eating fruits with low levels of fructose, such as berries, plums, ripe bananas, and citrus
In addition, a person can try:
- avoiding chewing with the mouth open
- not using a straw when drinking
- avoiding gum
- not talking while eating
- chewing food more thoroughly
- eating slowly
Different people respond differently to foods. A person may not need to completely avoid all foods to reduce bloating and chemo belly. They may be able to find a balance between foods they enjoy and preventing chemo belly.
The following are some questions people frequently ask about chemo belly.
Why do cancer patients get bloated?
Bloating often occurs as a response to treatments such as chemotherapy. Chemotherapy can destroy or alter bacteria in the gut, leading to poor digestion of different foods and triggering gas and bloating.
Chemo may also speed up or slow down digestion. This can lead to excessive gas and bloating.
Does chemo belly go away?
For most people, chemo belly will go away on its own following the treatment. For some, GI symptoms, including diarrhea and constipation,
Chemo belly describes how a person’s abdomen can become bloated, gassy, and uncomfortable during and following chemotherapy treatments. The condition often ends following the completion of treatment.
It can occur due to changes in the gut bacteria as well as changes in how food moves through the digestive tract.
A person can take some steps to help manage the bloating and discomfort by avoiding certain foods, eating slowly, and thoroughly chewing food, among others.